Pennsylvania, 2003

Heavy Snow in Pennsylvania, March 6, 2003

March 6, 2003 · NWS BGM · 1 event in 1 county or zone

A fast moving low pressure system went from Kentucky to the middle Atlantic coast on the 6th. This storm spread precipitation north ahead of it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A fast moving low pressure system went from Kentucky to the middle Atlantic coast on the 6th. This storm spread precipitation north ahead of it. Only snow fell across Pike County which started between 5 and 7 AM. Heavy snow fell between 9 AM and 2 PM before ending by 6 PM. County snow amounts were from 8 inches in the south to 6 inches in the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 6, 2:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 6, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EST THU MAR 6 2003

BACK EDGE OF THE HEAVIER SNOW IS NOW PROGRESSING SEWRD THRU THE FCST
AREA. 88D/S AND CRNTS LGT SNOW SHWRS AND FLURRIES BACK OVER WRN NY
SO WILL INCLUDE AND EVENING PD TO CONT SOME LGT SNOW AND FLURRIES.
OTRW...VERY DRY AIR MVES IN BY MDNT BRINGING CLR SKIES. WITH THE
FRESH SNOW...TEMPS SHD TUMBLE INTO THE SINGLE FIGURES...NEAR ZERO
SOME PLACES.

TGT ZONAL FLOW KEEPS THE FAST MVG SYSTEMS ON THEIR WAY. WAA CLDS
WILL DVLP FRI BUT I STILL THINK IT/LL REMAIN PCPN FREE AS THE VERY
DRY LOW LVL AIR EVAPORATES ANY LGT PCPN. MOS FCSTD DEW PTS REMAIN IN
THE SINGLE DIGITS. VORT MAX AND ASSOCIATED PVA REMAINS WELL NORTH OF
LAKE ONTARIO IN CANADA. WILL ALSO REMOVE THE PCPN FOR SAT NGT AS
NEUTRAL TEMP ADV AND UPPER RDGG TAKES PLACE IN THE WAKE OF THE SHRT
WV.

LOW LVL WAA AGAIN FOR SAT AND TEMPS SHD WRM INTO THE LWR TO MID 40S
FOR MUCH THE FCST AREA...WITH SOME UPPER 40S PSBL OVER NE PA.

XTNDD PD SEES A RETURN TO COLD...OTRW FAIRLY QUIET.

.BGM...NONE.

MORFORD
Hazardous weather outlook, Mar 6, 4:33 AM EST, 11 hours 27 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SNOW WILL RACE THROUGH THE OUTLOOK AREA THIS MORNING AND DIMINISH TO
FLURRIES THIS AFTERNOON. MOST ACCUMULATIONS WILL BE FOUND SOUTH OF
THE NEW YORK/PENNSYLVANIA STATE LINE WITH ACCUMULATIONS RANGING FROM
A DUSTING ACROSS THE FINGER LAKES AND MOHAWK VALLEY...TO 3 TO 5
INCHES IN THE WYOMING VALLEY AND ACROSS THE POCONOS AND WESTERN
CATSKILLS. A WINTER WEATHER ADVISORY IS POSTED FOR THAT AREA TODAY.
(WWUS41 KBGM OR ALBWSWBGM)

.DAYS TWO THROUGH SEVEN...
A DANGEROUS WIND CHILL POTENTIAL MAY OCCUR SUNDAY NIGHT AND MONDAY
AS YET ANOTHER ARCTIC AIRMASS DISLODGES FROM THE POLAR REGIONS AND
DIVES ACROSS THE AREA. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME THROUGH DAY SEVEN.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pike

When
March 6, 4:00 PM EST to 6:00 PM EST
Where
Pike forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350220.